Idaho, 2006

Hail in Idaho, May 21, 2006

May 21, 2006 · NWS OTX · 2 events in 1 county or zone

A severe thunderstorm dropped quarter sized hail near Lenore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm dropped quarter sized hail near Lenore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 4:21 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, May 21, 4:21 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
521 PM PDT SUN MAY 21 2006

.SYNOPSIS...A COOLER AND UNSETTLED SHOWERY SPRING TIME WEATHER
REGIME WILL ENVELOPE THE REGION FOR THE NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...A DISTURBANCE IN THE SOUTHERLY FLOW ALOFT IS SENDING AN
AREA OF SHOWERS ACROSS THE WESTERN ZONES THIS AFTERNOON...WHILE
CLEARING CONDITIONS IN THE WAKE OF THIS BAND WILL ALLOW FURTHER
HEATING THIS AFTERNOON AND A CONTINUING HIT-OR-MISS SHOWER AND
THUNDERSTORM THREAT INTO THIS EVENING FOR THE SOUTHEASTERN ZONES.
AFTER THIS PRECIPITATION AREA MOVES OUT OF THE FORECAST AREA TO THE
NORTH LATER THIS EVENING...EXPECT SOME PARTIAL CLEARING AND DRYING
OVER THE EAST...WHILE ANOTHER WAVE VISIBLE ON SATELLITE OVER
CENTRAL OREGON MAY MENACE THE WESTERN ZONES WITH FURTHER BANDS OF
SHOWERS LATER TONIGHT.

MONDAY THROUGH WEDNESDAY...BIG CHANGE PERIOD FOR THE FORECAST AREA.
THE DEEP PACIFIC CLOSED LOW WILL FINALLY EJECT INLAND DURING THIS
PERIOD IN RESPONSE TO THE INCOMING MORE ZONAL WAVE VISIBLE ON
SATELLITE OVER THE PACIFIC SOUTHWEST OF VANCOUVER ISLAND. MODELS ARE
IN REASONABLE AGREEMENT OF INSTITUTING THIS CHANGE AS A SERIES OF
WAVES IN THE INCREASINGLY SOUTHWEST FLOW ALOFT OVER THE NEXT FEW
DAYS...ALTHOUGH SUB-SYNOPTIC DETAILS VARY A BIT. MONDAY A COLD FRONT
WILL SLOWLY WORK ACROSS THE REGION FROM WEST TO EAST...WITH A VERY
MOIST AIR MASS TO ENHANCE INTO BANDS OF SHOWERS. LOW LEVEL THERMAL
AXIS MONDAY WILL BE OVER THE IDAHO PANHANDLE AND THIS IS WHERE ANY
PRE-FRONTAL THUNDERSTORMS WILL LIKELY DEVELOP IN THE AFTERNOON.
ANOTHER WAVE WILL PASS THROUGH TUESDAY AND ANOTHER ON WEDNESDAY.
TOMORROWS FRONT APPEARS TO BE THE STRONGEST OF THE THREE WITH THE
BEST CHANCE OF WIDESPREAD SHOWER ACTIVITY AND LOCALLY SIGNIFICANT
RAIN ACCUMULATIONS...WITH FOLLOWING WAVES PRODUCING MORE HIT-AND-
MISS AREAL COVERAGE SHOWERS. WHILE OVERNIGHT LOWS WILL REMAIN
ELEVATED DUE TO CLOUD COVER...DAYTIME HIGHS WILL CONTINUE A TREND
DOWNWARD. FORECAST HIGH TEMPERATURES ARE ONLY MODERATE CONFIDENCE AND
LIKELY A BEST CASE SCENARIO (IF YOU LIKE WARM WEATHER)...WITH THE
POSSIBILITY OF PERSISTENT LIGHT PRECIPITATION BANDS OR SHOWER TRAINS
SEVERELY RESTRICTING DIURNAL INCREASES. /FUGAZZI

WEDNESDAY NIGHT THROUGH SUNDAY...LONGWAVE PATTERN CHANGES AS THE
BROAD OFFSHORE TROF WITH NESTED CLOSED LOWS SPINNING AROUND IN IT
MOVES EASTWARD IN RESPONSE TO BUILDING...ELONGATING...AND SLOWLY
EASTWARD PROPAGATING LONGWAVE TO THE WEST OF 150W LONGITUDE. BY THE
WEEKEND THE LONGWAVE TROF AND CLOSE LOW WOULD BE OVERHEAD RESULTING
IN UNSEASONABLY COOL TEMPERATURES AND THE POTENTIAL FOR A WET
FORECAST WOULD REMAIN. FOR WEDNESDAY NIGHT AND THURSDAY HOWEVER THE
ABOVE FEATURES ARE OFFSHORE AND THERE IS A POSSIBILITY THAT THE
CLOSED LOW WILL SWEEP A FRONT THROUGH WEDNESDAY NIGHT AND THURSDAY
OR A SHORTWAVE MIGHT TAKE THE SOUTHWEST TO NORTHEAST ORIENTED PATH
BETWEEN THE OFFSHORE LOW AND THE INLAND RIDGE TO FIRE OFF SHOWERY
PRECIP. THEREFORE AN UNSETTLED EXTENDED FORECAST REMAINS. /RP

HYDROLOGY...FLOOD WATCHES CONTINUE FOR THE MOYIE RIVER IN WA
AND THE SNAKE RIVER NEAR ANATONE AS RIVERS CONTINUE TO REMAIN JUST
NEAR FLOOD LEVEL AND ARE EXPECTED TO REMAIN SO FOR THE NEXT DAY OR
SO. RECENT RAIN HAS SLOWED SOME OF THE WATER LEVEL RECESSION AND
SOME RAIN IN THE SHORT TERM FORECAST HAVE THE SAME SLOWING POTENTIAL.
OTHER RIVERS AND STREAMS REMAIN HIGH NEAR THE WEST SIDE OF THE CWA...
IN CHELAN AND OKANOGAN COUNTY. RIVERS ARE NEAR BANK LEVEL IN SOME
SPOTS...ESPECIALLY NEAR THE UPPER METHOW AND OKANOGAN RIVER...BUT A
SLOW RECESSION IS EXPECTED HERE.  AGAIN THE RECESSION OF WATER LEVELS
HERE HAVE..AND ARE...EXPECTED TO BE SLOWED A BIT BY SHORT TERM
RAINS. SNOW REMAINS PLENTIFUL IN THE CASCADES AND TEMPERATURES HAVE
COOLED AND NO HEAT WAVES ARE ON THE IMMEDIATE HORIZON...THUS THE
WATER LEVEL RECESSION SHOULD CONTINUE. /JCOTE

&&

.AVIATION...AFTERNOON/EVENING CONVECTION ASSOCIATED WITH NORTHWARD
PROPAGATING WEATHER DISTURBANCE CODED INTO LOCAL TERMINAL FORECASTS.
ALLOW FOR SOME IMPROVEMENT AFTER 4Z WITH EXPECTATION OF A DECREASE
IN QUANTITY OF SHOWERS AND THUNDERSTORMS WITH LOSS OF DAYTIME
HEATING. SIMILAR SCENARIO INVOLVING LATE MORNING CONVECTION
LINGERING ON INTO THE EVENING EXPECTED TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        51  72  47  69  45  64 /  40  70  70  30  20  20
COEUR DALENE  50  74  43  67  43  62 /  30  70  70  40  20  20
PULLMAN        52  71  44  65  44  61 /  30  70  70  30  30  40
LEWISTON       55  75  51  71  50  67 /  40  70  70  40  30  30
COLVILLE       46  75  41  68  41  63 /  60  60  60  40  20  20
SANDPOINT      46  73  41  68  41  61 /  50  70  70  40  20  20
KELLOGG        50  76  43  66  42  60 /  50  70  70  40  20  20
MOSES LAKE     52  75  49  73  48  69 /  40  50  20  20  20  20
WENATCHEE      47  71  51  71  49  67 /  50  60  20  20  20  20
OMAK           47  71  47  73  45  66 /  70  60  20  40  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES.
WA...FLOOD WATCHES AND WARNINGS FOR OKANOGAN AND CHELAN COUNTIES.
     FLOOD WATCHES FOR SOUTHERN WHITMAN...GARFIELD...AND ASOTIN
     COUNTIES.
&&
Hazardous weather outlook, May 21, 2:42 PM PST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
342 PM PDT SUN MAY 21 2006

IDZ001-026-027-WAZ031>033-038-042-043-222245-
NORTHERN PANHANDLE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER...ANATONE...PEOLA...CLARKSTON...PULLMAN...REPUBLIC...
INCHELIUM...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE
342 PM PDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WATER LEVELS WILL CONTINUE ON AREA RIVERS DUE TO THE
UNSEASONABLY WARM WEATHER LEADING TO THE RAPID MOUNTAIN SNOW MELT
AND RECENT HEAVY RAIN LEADING TO INCREASED RUNOFF. AS A RESULT
VARIOUS FLOOD STATEMENTS...WATCHES AND WARNINGS HAVE BEEN ISSUED.
PLEASE SEE APPROPRIATE PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION FROM THE SOUTHWEST.

IDZ002>004-WAZ034>037-041-044-222245-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...WENATCHEE...WATERVILLE...MANSFIELD
342 PM PDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING THE
THREAT OF LOCALIZED HEAVY RAINS AND GUSTY WINDS TO MOST AREAS THIS
AFTERNOON AND OVERNIGHT. THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION THE SOUTHWEST.

The radar

The Spokane radar (KOTX), 156 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nez Perce

When
May 21, 6:10 PM PST
Where
Nez Perce County, 4 mi E of Lenore
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.517, -116.467

Hail, Nez Perce

When
May 21, 6:17 PM PST
Where
Nez Perce County, 3 mi N of Lenore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.567, -116.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509118, 5509119.